Virginia, 2018

Damaging Wind in Virginia, August 19, 2018

August 19, 2018 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a frontal boundary produced damaging winds across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 19, 2:59 PM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 19, 2:59 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
359 PM EDT Sun Aug 19 2018

.SYNOPSIS...
A cold front will slowly drop across the area through Monday
morning. The front will stall over North Carolina Monday into
Monday night, before lifting back north as a warm front Tuesday.
A cold front crosses the area Wednesday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 400 PM EDT Sunday...

An upper low is located over the lower Great Lakes this
aftn, with WSW flow aloft over the Mid-Atlantic ahead of this
feature. A subtle shortwave trough is tracking across the mountains
and is triggering showers/tstms over the higher terrain and the
Piedmont. Additionally, a narrow line of showers/tstms has developed
in vicinity of the VA/NC border along what is likely a residual
outflow or cold pool boundary from last nights convection. There is
also some sea-breeze convection over the MD Ern Shore. The main cold
front, though rather diffuse, appears to be located over nrn VA/NE
MD/DE. Temperatures this aftn are primarily in the low/mid 80s with
dewpoints around 70F N to the mid 70s S. The cold front will
gradually push swd through the region this evening and overnight.
This boundary combined with shortwave energy aloft should allow some
convection to linger into the evening and early overnight hours,
which has the potential to produce some localized heavy rain given
rich moisture and some lift. PoPs will be highest (30-50%) along and
S of the I-64 corridor, with 60% for NE NC, and aob 20% NE of I-64.
Low temperatures tonight will generally be around 70F N to the
low/mid 70s SE. Stratus is expected to develop along and N of the
front later tonight into early Monday morning.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 400 PM EDT Sunday...

The cold front is expected to stall over nrn NC Monday. PoPs
will for showers/tstms will be highest over NE NC in closer
proximity to the front (40-50%), with 30-40% for central/srn VA,
and aob 20% for the Ern Shore. The surface wind will be NE or E
for much of the region, which combined with cloud cover will
limit the rise in temperature for much of the area. Forecast
highs range from upper 70s for the Atlantic coast of the Ern
Shore, around 80F for the far NW Piedmont, to the mid 80s S.

The front will lift back nwd and across the region as a warm
front Monday night and Tuesday. This will occur as stronger
surface low pressure organizes in the upper Midwest, and moves
NE across the Great Lakes by Tuesday evening. Chances for
showers/tstms will increase again over the entire region late
Monday night through Tuesday. Lows Monday night range from
70-75F, and highs Tuesday in the mid/upper 80s.

A cold front approaches from the NW Tuesday night and tracks
across the area Wednesday. The primary moisture plume will be
pushed offshore and PoPs will be lower (20-30%) with the frontal
passage Wednesday. Lows Tuesday night will be in the low/mid
70s followed by highs Wednesday in the mid/upper 80s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EDT Sunday...

Drier and much cooler weather settles in Thursday, with only
slight chance PoPs remaining across NC through mid-morning. 1024
mb high moves east over the Mid-Atlantic Thu PM thru Mon. 850mb
temps in the +9 to +11 degC range spell out quite the cool
down, with surface temps staying in the low 80s Thu, low-mid 80s
Fri, and warming into the mid-upper 80s through the weekend.
The only portion of our area with marginal rain chances Fri-Sat
will be in NE NC, where ridging will be slightly weaker. 12z GFS
wants to break down high pressure quicker, allowing for a few
showers over NC/SE VA on Sunday...consider that solution TBD.

Otherwise, dew points will be lower late week into the weekend,
helping to make sensible weather more pleasant. Outdoor plans should
fare well for the most part late week through the weekend, and into
the start of next week.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...

Unsettled conditions continue this aftn with an upper trough
over the region, and a weak frontal boundary at the surface.
Showers/tstms are expected to develop between 18-20z and linger
into the evening. Confidence of a direct impact on a given
terminal is low at this time, so only VCTS has been included.
Hi-res models suggest that showers and possibly a few embedded
tstms linger overnight in vicinity of the frontal boundary,
which should be located over srn VA/NE NC. Stratus potentially
develops late tonight into early Monday morning N of the front,
mainly at RIC/SBY, and potentially PHF.

The front lingers in vicinity of the VA/NC border Monday, then
lifts back through the area as a warm front Tuesday, with a
stronger cold front moving across the area Wednesday. Therefore,
unsettled conditions will continue with daily chcs of
showers/tstms. High pressure builds into the area later in the
week.

&&

.MARINE...
As of 230 PM EDT Sunday...

Rather tranquil on the marine area again this afternoon, despite
frontal boundary being in the area. Front will gradually move
into NC overnight, then stall, before coming back northward as a
warm front on Tuesday. Winds turn NE behind the front, with some
uncertainty regarding how strong. Appears strongest winds,
mainly in the 12-18 kt range, will be across the northern and
central portions of the Bay, and the northern half of the
coastal waters. However, winds/waves/seas should remain below
SCA criteria.

Winds drop off for a time Monday night/early Tuesday as warm
front lifts northward, then increase significantly from the
south Tuesday afternoon/night ahead of stronger cold front
approaching the area from the west. If models remain consistent,
SCA will likely be needed in the 00Z Tuesday to at least 12Z
Tuesday time frame. Cold front moves through on Wednesday. Model
cold advection suggest winds are underdone in the models, and
would anticipate a period of SCA winds on the Bay in the
Wednesday night/Thursday time frame.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/TMG
NEAR TERM...AJZ
SHORT TERM...AJZ/TMG
LONG TERM...BMS
AVIATION...AJZ
MARINE...WRS
Hazardous weather outlook, Aug 19, 2:31 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
331 PM EDT Sun Aug 19 2018

MDZ021>025-VAZ048-061-062-064-069-075>078-081>086-089-090-099-100-
509>525-201945-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Surry-James City-Accomack-
Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
331 PM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-102-VAZ060-065>068-079-080-087-088-092-093-
095>098-201945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Greensville-Sussex-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-
331 PM EDT Sun Aug 19 2018

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms are expected late this afternoon
and evening. Heavy rain from showers and thunderstorms could produce
minor flooding of low lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 19, 3:09 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
409 PM EDT SUN AUG 19 2018

VAZ060-192100-
Prince Edward-
409 PM EDT SUN AUG 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN PRINCE EDWARD
COUNTY...

At 408 PM EDT, radar indicated strong thunderstorms extending from
near Andersonville to near Appomattox National Historic Park.
Movement was southeast at 15 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Prospect around 455 PM EDT.
  Farmville around 500 PM EDT.

Other locations impacted by these storms include Tuggle, Elam and
Allens Mill.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3732 7863 3734 7860 3740 7859 3739 7858
      3738 7859 3736 7858 3737 7857 3735 7855
      3735 7854 3733 7851 3733 7849 3734 7849
      3733 7847 3734 7847 3731 7840 3723 7867
      3725 7868
TIME...MOT...LOC 2008Z 302DEG 11KT 3744 7858 3736 7874

wrs
Special weather statement, Aug 19, 3:17 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
417 PM EDT SUN AUG 19 2018

VAZ095-097-098-192100-
Norfolk/Portsmouth-Virginia Beach-Chesapeake-
417 PM EDT SUN AUG 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...THE CITIES OF
CHESAPEAKE...PORTSMOUTH AND VIRGINIA BEACH...

At 416 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Bowers Hill to near Back Bay. Movement
was east at 5 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

These storms will be near...
  Back Bay around 420 PM EDT.
  Great Bridge around 500 PM EDT.

Other locations impacted by these storms include Greenbrier, South
Norfolk, Portlock, Mount Pleasant, Sigma, Sandbridge Beach, Pungo and
Herberts Corner.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3663 7596 3677 7645 3682 7635 3671 7588
      3669 7587
TIME...MOT...LOC 2016Z 259DEG 6KT 3678 7642 3668 7598

wrs
Special weather statement, Aug 19, 3:23 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
423 PM EDT SUN AUG 19 2018

NCZ014-016-017-VAZ097-098-192115-
Camden-Gates-Western Currituck-Virginia Beach-Chesapeake-
423 PM EDT SUN AUG 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CAMDEN...
NORTHERN GATES...AND NORTHERN CURRITUCK COUNTIES...THE CITIES OF
CHESAPEAKE AND VIRGINIA BEACH...

At 423 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Back Bay to near Northwest to
Corapeake. Movement was east at 20 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Northwest around 430 PM EDT.
  Moyock around 445 PM EDT.
  Knotts Island around 515 PM EDT.

Other locations impacted by these storms include Tar Corner, Sharon,
Lilly and Munden.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3650 7591 3646 7641 3651 7649 3646 7649
      3654 7667 3655 7633 3662 7612 3660 7588
TIME...MOT...LOC 2023Z 275DEG 17KT 3661 7612 3655 7625 3652 7654

wrs
Special weather statement, Aug 19, 3:39 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Wakefield VA
439 PM EDT SUN AUG 19 2018

VAZ098-192130-
Virginia Beach-
439 PM EDT SUN AUG 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE CITY OF VIRGINIA
BEACH...

At 438 PM EDT, radar indicated strong thunderstorms were located
from near Kempsville to near Princess Anne. Movement was northeast
at 10 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of 1 to 2 inches are possible with these storms.

These storms will be near...
  Princess Anne around 445 PM EDT.
  Virginia Beach around 530 PM EDT.

Other locations impacted by these storms include Oceana, Rudee
Heights, Princess Anne Plaza, Sigma, Dam Neck, Oceana NAS, Macons
Corner, Pungo, London Bridge and Gallups Corner.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3690 7606 3685 7597 3676 7593 3670 7601
      3677 7615
TIME...MOT...LOC 2038Z 231DEG 5KT 3677 7613 3672 7602

wrs
Special weather statement, Aug 19, 3:43 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Wakefield VA
443 PM EDT SUN AUG 19 2018

VAZ060-192130-
Prince Edward-
443 PM EDT SUN AUG 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PRINCE EDWARD COUNTY...

At 443 PM EDT, radar indicated strong thunderstorms were located
from near Sheppards to near Darlington Heights. Movement was
southeast at 25 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Farmville around 455 PM EDT.
  Hampden Sydney around 500 PM EDT.
  Longwood University and Hampden Sydney College around 505 PM EDT.
  Rice around 520 PM EDT.
  Green Bay around 525 PM EDT.

Other locations impacted by these storms include Kingsville, Briery
Creek Lake, Tuggle, Prince Edward Station, Prince Edward Lake, Twin
Lakes State Park, Allens Mill, Burkes Tavern, Scholfield and Moran.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3735 7854 3733 7851 3733 7849 3734 7849
      3733 7847 3734 7847 3732 7844 3732 7841
      3731 7840 3731 7836 3730 7835 3732 7834
      3731 7833 3732 7831 3730 7823 3721 7824
      3710 7828 3710 7833 3723 7862
TIME...MOT...LOC 2043Z 296DEG 21KT 3736 7852 3725 7858

wrs
Special weather statement, Aug 19, 4:05 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Wakefield VA
505 PM EDT SUN AUG 19 2018

NCZ016-017-102-192145-
Eastern Currituck-Camden-Western Currituck-
505 PM EDT SUN AUG 19 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CAMDEN AND
NORTHERN CURRITUCK COUNTIES...

At 505 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Currituck to near South Mills.
Movement was east at 20 mph.

Wind gusts in excess of 30 mph are possible with these storms.

Rainfall amounts of up to 1 inch are possible with these storms.

These storms will be near...
  Currituck around 510 PM EDT.
  Moyock around 540 PM EDT.
  Corolla around 545 PM EDT.

Other locations impacted by these storms include Snowden,
Pierceville, Tar Corner, Gregory, Sharon, Barco, Waterlily, Sligo,
Lilly and Lambs Corner.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3648 7642 3655 7599 3644 7579 3638 7578
      3635 7618
TIME...MOT...LOC 2105Z 290DEG 17KT 3651 7600 3647 7637

wrs

The radar

The Norfolk radar (KAKQ), 127 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prince Edward

When
August 19, 4:25 PM EST
Where
Prince Edward County, 2.31 mi ESE of Worsham
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.220, -78.410

Tree was downed on a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782369.